Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 30, NWS Kansas City, MO

April 4, 2017Miami County, Kansas

NWS Kansas City, MO issued this river flood warning at Apr 4, 2017, 11:15 PM CDT for Miami County, Kansas. It took effect at Apr 5, 2017, 7:00 PM CDT. It was in force for 60 hr.

The area

The outline as issued.

The facts

Issued
Apr 4, 2017, 11:15 PM CDT (04:15 UTC)
In effect from
Apr 5, 2017, 7:00 PM CDT
Expired
Apr 8, 2017, 7:00 AM CDT
In force
60 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

County Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 68 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Marais Des Cygnes River at Osawatomie (OSMK1).

Action stage
23 ft
Minor stage
28 ft
Moderate stage
45 ft
Major stage
48 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

859 
WGUS43 KEAX 050415
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
1115 PM CDT TUE APR 4 2017
  
...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Kansas...

  Marais Des Cygnes River at Osawatomie affecting Miami County.
  
  Marais Des Cygnes River at La Cygne affecting Linn County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC121-060415-
/O.NEW.KEAX.FL.W.0030.170406T0000Z-170408T1200Z/
/OSMK1.1.ER.170406T0000Z.170406T1800Z.170408T1200Z.NO/
1115 PM CDT TUE APR 4 2017

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Marais Des Cygnes River at Osawatomie.
* from Wednesday evening to Saturday morning.
* At  7:30 PM Tuesday the stage was 21.5 feet.
* Flood stage is 28.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Wednesday evening and continue
  to rise to near 30.2 feet by early Thursday afternoon. The river 
  will fall below flood stage by Saturday morning.
* At 28.0 feet...Low-lying areas along the river begin to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Marais Des Cygnes River
  Osawatomie      28   21.5   Tue 07 PM   30.2 early Thursday 
afternoon
     
&&
  
LAT...LON 3856 9507 3850 9478 3839 9476 3839 9482 3852 9507

  

$$

KSC107-060415-
/O.NEW.KEAX.FL.W.0031.170407T0100Z-170409T0200Z/
/LCGK1.1.ER.170407T0100Z.170408T0000Z.170409T0200Z.NO/
1115 PM CDT TUE APR 4 2017

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Marais Des Cygnes River at La Cygne.
* from Thursday evening to Saturday evening.
* At 10:15 PM Tuesday the stage was 12.8 feet.
* Flood stage is 25.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Thursday evening and continue 
  to rise to near 27.8 feet by Friday evening. The river will fall 
  below flood stage by Saturday evening.
* At 25.0 feet...Low lying farmland and other rural land floods.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Marais Des Cygnes River
  La Cygne        25   12.8   Tue 10 PM   27.8 Friday evening
     
&&
  
LAT...LON 3839 9482 3839 9476 3826 9465 3826 9476 3835 9483

  

$$
1 follow-up statement
771 
WGUS83 KEAX 051428
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
928 AM CDT WED APR 5 2017
   

...The Flood Warning is cancelled for the following rivers in 
Missouri...Kansas...

  Lamine River near Otterville affecting Cooper County.

  Marais Des Cygnes River at Osawatomie affecting Miami County.

  Marais Des Cygnes River at La Cygne affecting Linn County.

  Petite Saline Creek near Boonville affecting Cooper County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC053-051458-
/O.CAN.KEAX.FL.W.0026.000000T0000Z-170406T0500Z/
/OTTM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
928 AM CDT WED APR 5 2017

The Flood Warning is cancelled for
  The Lamine River near Otterville.
* At  9:15 AM Wednesday the stage was 5.0 feet.
* Flood stage is 15.0 feet.
* Forecast...The river will crest below flood stage with a value of 
  7.7 feet this evening.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Lamine River
  Otterville      15    5.0   Wed 09 AM    7.7 this evening
     
&&
  
LAT...LON 3869 9303 3887 9305 3894 9304 3894 9298 3869 9294

  

$$

KSC121-051458-
/O.CAN.KEAX.FL.W.0030.000000T0000Z-170408T1200Z/
/OSMK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
928 AM CDT WED APR 5 2017

The Flood Warning is cancelled for
  The Marais Des Cygnes River at Osawatomie.
* At  9:30 PM Tuesday the stage was 21.6 feet.
* Flood stage is 28.0 feet.
* Forecast...The river will crest below flood stage with a value of 
  23.9 feet early Friday morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Marais Des Cygnes River
  Osawatomie      28   21.6   Tue 09 PM   23.9 early Friday morning
     
&&
  
LAT...LON 3856 9507 3850 9478 3839 9476 3839 9482 3852 9507

  

$$

KSC107-051458-
/O.CAN.KEAX.FL.W.0031.000000T0000Z-170409T0200Z/
/LCGK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
928 AM CDT WED APR 5 2017

The Flood Warning is cancelled for
  The Marais Des Cygnes River at La Cygne.
* At  8:15 AM Wednesday the stage was 15.9 feet.
* Flood stage is 25.0 feet.
* Forecast...The river will crest below flood stage with a value of 
  17.7 feet this evening.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Marais Des Cygnes River
  La Cygne        25   15.9   Wed 08 AM   17.7 this evening
     
&&
  
LAT...LON 3839 9482 3839 9476 3826 9465 3826 9476 3835 9483

  

$$

MOC053-051458-
/O.CAN.KEAX.FL.W.0027.000000T0000Z-170406T1300Z/
/BONM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
928 AM CDT WED APR 5 2017

The Flood Warning is cancelled for
  The Petite Saline Creek near Boonville.
* At  8:30 AM Wednesday the stage was 10.8 feet.
* Flood stage is 16.0 feet.
* Forecast...The river will crest below flood stage with a value of 
  12.9 feet this evening.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Petite Saline Creek
  Boonville       16   10.8   Wed 08 AM   12.9 this evening
     
&&
  
LAT...LON 3892 9280 3894 9264 3892 9250 3888 9252 3887 9279

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Apr 4, 10:47 PM CDT, 28 minutes earlier.

Area forecast discussion, Apr 4, 10:47 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1047 PM CDT Tue Apr 4 2017

.Discussion...
Issued at 404 PM CDT TUE APR 4 2017

Looks like a wet 24 hours for eastern Kansas and Missouri as a large
storm system moves across the Central Plains bringing much needed
spring rains.

Water vapor imagery this afternoon shows a large trough spinning
it's way from the Four corners region east into the panhandles of
Texas and Oklahoma, along with a deep fetch of moisture from the
eastern Pacific. This has resulted in a southwest upper level flow
across the Southern and Central Plains today. However, closer to the
to home, the associated surface low with this system is moving
northeast through Oklahoma this afternoon, with the expectation that
it will continue this track up I-44 corder overnight as the parent
trough moves into the Plains States. However, while this will keep
us cool and wet for the next 24 hours, the forecast for the tail end
of the work week and into the beginning of the weekend is looking a
bit warmer and drier --at least for a few days-- as a large high
amplitude ridge follows the trough across the country.

For tonight through Wednesday...we will be watching as the western
trough lifts across the Nation. A warm air wing ahead of the trough
has resulted in areas of spits, sprinkles and showers lifting across
eastern Kansas and Missouri today. The location of the surface low,
back across Oklahoma, has kept prevailing surface winds form the
northeast today; keeping conditions rather cool and stable. For
tonight, with the expected track of the surface low along I-44 in
southern Missouri thoughts are there is only a limited potential
thunderstorms north of the low due to limited instability. However,
if a strong storm was able to get as far north as east central
Kansas or central Missouri then large hail is gusty winds are the
primary severe threats that would be possible, but this looks to be
a very low threat. Otherwise, the big issue to watch tonight will be
the amount of rain that falls as there is a strong potential for
some flooding. Precipitable water values will be running rather
high, around an inch, as the trough moves through overnight. As a
result widespread rainfall of one to two inches will be possible
tonight through Wednesday; which given the rainfall of late may send
several rivers and streams into flood over the next day. As a
result, we have issued a Flood Watch for tonight through the early
afternoon of Wednesday.

Once the trough starts exiting the Plains States the ridge will
spread across the region, and with it warmer drier conditions. This
will likely bring 70s back into the region by Saturday.

&&

.Aviation...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1042 PM CDT TUE APR 4 2017

Ongoing rain showers will take a brief reprieve overnight before a
second round approaches the area by the early morning hours.
During this time, MVFR ceiling heights will persist, with perhaps
a periodic reduction to IFR ceilings. The majority of precip will
begin to taper off by the mid morning Wednesday, with off and on
rain chances expected through the day. By the late afternoon/early
evening, all remaining precip will clear east with a return of VFR
conditions through the remainder of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Wednesday afternoon for KSZ025-057-060-
     102>105.

MO...Flood Watch through Wednesday afternoon for MOZ001>008-011>017-
     020>025-028>033-037>040-043>046-053-054.

&&

Discussion...Cutter
Aviation...Welsh
Hazardous weather outlook, Apr 4, 6:20 AM CDT, 16 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
620 AM CDT Tue Apr 4 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051130-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
620 AM CDT Tue Apr 4 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Expecting off and on showers through Tuesday, with more widespread
rain and thunderstorms later Tuesday evening. Areas south of HWY 50
could see a strong storm or two with hail up to the size of quarters
possible. Heavy rain could cause some isolated flash flooding and
flooding in local rivers and streams.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Light to moderate rain will persist in the area through Wednesday
afternoon, and local streams could see some flooding into the late
part of the week and into the weekend.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 11:15 PM CDTRiver Flood WarningEAXLinn4 days
Apr 5, 3:26 AM CDTWind AdvisoryEAXAtchison, Johnson, Leavenworth, Linn, Miami, Wyandotte16 hr
Apr 5, 9:15 AM CDTAreal Flood WarningEAXAtchison, Doniphan9 hr
Apr 5, 9:34 AM CDTAreal Flood WarningEAXLeavenworth9 hr
Apr 5, 6:19 PM CDTAreal Flood WarningEAXAtchison, Doniphan, Leavenworth24 hr

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.